What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 14, 5:26 AM EST, 34 minutes earlier.
Area forecast discussion, Mar 14, 5:26 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Gray ME
626 AM EDT Tue Mar 14 2023
.SYNOPSIS...
A strengthening area of low pressure moves northward toward
southeastern New England today. This system will bring multiple
hazards to our area into Wednesday including heavy snowfall,
strong gusty winds, and minor coastal flooding centered around
early this evening. This system will then depart to the east
later Wednesday with high pressure returning for Thursday. Some
light rain and mountain snow will be possible Friday night and
Saturday.
&&
.NEAR/SHORT TERM /UNTIL 6 PM TOMORROW/...
6:25AM Update... Did a quick update to increase snow totals
slightly around Concord, Manchester, and southwest New
Hampshire. This mostly result in an increase of a couple of
inches, which puts most of the Manchester and Concord area on
either side of 12 inches for a forecast total. The snowband
across southern NH is delivering, and is expected to continue
through the morning. Power outages are quickly starting to
increase across Cheshire and Sullivan counties, as well as
across the border into Mass and southern Vermont. These power
outages will continue to increase and spread north and eastward
through the day.
Previous...
The Nor'Easter we've been watching for the last few days
continues to overspread precipitation across the area this
morning. Rain is changing to snow across southern New Hampshire
at this hour, with this trend expected to continue through the
morning hours as the heavier precipitation spreads north and
east. Snow continues to pick up in intensity across southwestern
NH and the higher elevations. While we haven't received any
reports at this early hour yet, local webcams show a few inches
has already accumulated and trees are starting to bend from the
weight of the snow. Rain has been changing to snow around 35-36
degrees, with all snow by 34 degrees. With snow falling between
32-34 degrees, the wet and sticky consistency is likely to lead
to power outages across southern and coastal areas today. Even
into the Merrimack Valley where amounts are expected to be lower
than the higher terrain, and wet snow and amount it of will
likely be enough to lead to at least scattered power outages.
This will be one aspect to monitor as we nowcast through the
day, with QPF amounts of 1.5 or greater a rough threshold for
more widespread impacts.
Rain is expected to increase across coastal Maine this morning,
with a changeover to snow expected by late morning to the early
afternoon hours in the southern-most points. Wet and heavy snow
will be an issue for most areas south of the mountains and the
highest terrain, but coastal areas also stand a threat of
increased power outages due to strong winds this afternoon. As
the low tracks past Cape Cod, it looks likely to make a loop
across the western Gulf of Maine this afternoon. All the models
agree on this, but just differ slightly on how west the low
center comes. The farther west it comes, the lighter snow
amounts will be on the coast, but also the stronger the winds
will be. The heaviest snow this afternoon will be displaced just
to the northwest of the strongest winds. Given this
displacement and the wet consistency of the snow, 3 hours of
blizzard conditions look unlikely despite wind gusts of 50 to
55 mph possible. Brief periods of blizzard conditions are
likely, but meeting the 3 hour criteria for a blizzard does not
at this point.
Focusing on the winds, a period of damaging winds is possible
this afternoon along the coastline as a northeasterly sting jet
associated with the occluding low passes by very close to the
coastline. If the low takes a more western track and does
intersect the coastline, these stronger gusts would also spread
inland. At this point, given the forecast low track, wind gusts
of 50-55mph are likely along the coast, with 45-50mph gusts
likely within about 30 miles of the coast. Combined with the wet
and heavy snow on the trees ahead of the wind, broken tree
limbs, downed trees and wires are a concern and power outages
are likely.
In terms of the heaviest snowfall rates today, southern New
Hampshire is getting into the first round of heavy snow from now
through mid morning. Snowfall rates of 1-3 inches/hr are likely
in this band, with very poor travel conditions. The second band
associated with the bent back warm front of the low pressure
center arrives along the coast between Noon-3PM and weakens as
is moves inland. Another round of 1-3 inch/hr snowfall rates are
likely with this band, and some thundersnow can't be ruled out.
The low occludes and meanders through the Gulf of Maine
overnight tonight. Snowfall rates become lighter by late this
afternoon, but 1"/hr rates are still likely in some areas
through the evening hours. Snow steadily becomes lighter and
more scattered overnight, but some snow is still likely to be
falling by daybreak on Wednesday. These best chance for this
looks to be across the higher terrain and toward the MidCoast.
We're pretty much into the nowcast stage with this storm. So
far things look to be largely on track, but there were a few
minor updates to the snowfall forecast with this update. Amounts
were increased slightly across the Monadnocks where a few
localized areas could see over 24 inches. The northern edge was
tightened up slightly, and ratios were lowered slightly along
the coast where the combination of wet snow and higher winds
will make the snow slower to accumulate. One area to watch will
be around Concord and Manchester this morning. If the heavy band
lingers around these cities this morning, snow total would
likely need to be increased slightly, with additional snow
expected this afternoon.
The coastal flooding threat looks to remain limited, with
splashover being the primary concern with this afternoon's high
tides. Astronomical tides are a little higher tomorrow morning,
so the combination of residual surge and wave action may lead
to some minor impacts tomorrow morning.
The system slowly pulls away during the daytime tomorrow. Some
bands of snow and snow showers are possible into the afternoon
hours across northern and eastern areas, but any accumulation
from these are expected to remain minor. Gusty northerly winds
continue much of the day tomorrow, with gusts of 35-40mph
expected.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Winds continue to diminish Wednesday night as low temperatures
settle into the 20s. Thursday looks dry with temperatures
rebounding well into the 40s - good for some snowmelt.
Friday will start dry early on, although clouds increase and
changes for showers increase in the afternoon. A cold front
moves through Friday night and Saturday with showers, or a
period of steady precipitation possible, while a period be snow
occurs in the northern mountains. Sunday will be cooler and
breezy with highs mostly in the 30s to around 40.
A warming trend in foreseen for Monday and Tuesday.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Short Term...Conditions continue to worsen to IFR and LIFR in
snow today. Rain changes to snow across coastal terminals mid to
late morning. Northeast winds gusts around 40kts along coastal
terminals this afternoon and evening, with 30kt gusts inland.
East-Northeasterly wind sheer is also expected across coastal
terminals late this morning and early afternoon. Snow slowly
comes to an end overnight, with conditions slowly improving back
to MVFR after midnight. Conditions continue to gradually
improve tomorrow, but periods of light snow remain possible at
AUG, RKD, and HIE through the morning hours.
Long Term...Lingering flight restrictions Wed morning should
improve to VFR during the after at all but KHIE. NW wind gusts
to 35 knots Wed. Flight restrictions possible in RA/SN Fri
into Saturday.
&&
.MARINE...
Short Term...A developing storm moves into the Gulf of Maine
today and lingers through tomorrow. Storm force winds and seas
around 20ft are expected across the outer waters, with gales
across the bays. Gales continue overnight, and are slow to
subside until late tomorrow.
Long Term...Winds diminish Wednesday night into Thursday with
seas subsiding as well. SCA seas Thu AM subside to less than 5
feet during the afternoon.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 2 PM EDT Wednesday for
MEZ007>009.
Winter Storm Warning until 2 PM EDT Wednesday for MEZ012>014-
020>022-025>028-033.
Winter Storm Warning until noon EDT Wednesday for MEZ018-019-
023-024.
Coastal Flood Advisory from 2 PM this afternoon to 7 AM EDT
Wednesday for MEZ023-024.
NH...Winter Weather Advisory until 2 PM EDT Wednesday for NHZ001-
002.
Winter Storm Warning until noon EDT Wednesday for NHZ006-009-
010-012>014.
Coastal Flood Advisory from 2 PM this afternoon to 7 AM EDT
Wednesday for NHZ014.
Winter Storm Warning until 8 AM EDT Wednesday for NHZ003>005-
007-008-011-015.
MARINE...Storm Warning until 8 AM EDT Wednesday for ANZ150-152-154.
Gale Warning until 8 AM EDT Wednesday for ANZ151-153.
&&
NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...EksterHazardous weather outlook, Mar 14, 2:52 AM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
352 AM EDT Tue Mar 14 2023
MEZ023-024-NHZ014-150800-
Coastal York-Coastal Cumberland-Coastal Rockingham-
352 AM EDT Tue Mar 14 2023
...WINTER STORM WARNING IN EFFECT UNTIL NOON EDT WEDNESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Coastal Flood Advisory.
Power outages likely this afternoon and tonight with wind gusts up to
55 MPH.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ018-019-NHZ006-009-010-012-013-150800-
Interior York-Central Interior Cumberland-Southern Carroll-Belknap-
Strafford-Eastern Hillsborough-Interior Rockingham-
352 AM EDT Tue Mar 14 2023
...WINTER STORM WARNING IN EFFECT UNTIL NOON EDT WEDNESDAY...
This Hazardous Weather Outlook is for Maine, southwest Maine,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ012>014-020>022-025>028-033-150800-
Southern Oxford-Southern Franklin-Southern Somerset-Androscoggin-
Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-
352 AM EDT Tue Mar 14 2023
...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for south central Maine,
southwest Maine and western Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NHZ003>005-007-008-011-015-150800-
Northern Grafton-Northern Carroll-Southern Grafton-Sullivan-
Merrimack-Cheshire-Western And Central Hillsborough-
352 AM EDT Tue Mar 14 2023
...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-NHZ001-002-150800-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
352 AM EDT Tue Mar 14 2023
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150-152-154-150800-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
352 AM EDT Tue Mar 14 2023
...STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
WEDNESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ151-153-150800-
Penobscot Bay-Casco Bay-
352 AM EDT Tue Mar 14 2023
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
WEDNESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 14, 5:16 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
616 AM EDT TUE MAR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM SNOW 2 ENE NORTHWOOD 43.20N 71.12W
03/14/2023 M1.0 INCH STRAFFORD NH TRAINED SPOTTER
&&
PALMERLocal storm report, Mar 14, 5:18 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
618 AM EDT TUE MAR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM SNOW WALPOLE 43.08N 72.43W
03/14/2023 M5.5 INCH CHESHIRE NH PUBLIC
&&
PALMERLocal storm report, Mar 14, 5:19 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
619 AM EDT TUE MAR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM SNOW 1 N MADISON 43.91N 71.15W
03/14/2023 M2.5 INCH CARROLL NH TRAINED SPOTTER
&&
PALMERLocal storm report, Mar 14, 5:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
630 AM EDT TUE MAR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM SNOW 4 NNW WHITEFIELD 44.43N 71.64W
03/14/2023 M2.6 INCH COOS NH TRAINED SPOTTER
&&
PALMERLocal storm report, Mar 14, 5:40 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
640 AM EDT TUE MAR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM SNOW 2 WNW WINDSOR 43.08N 72.00W
03/14/2023 M11.0 INCH HILLSBOROUGH NH PUBLIC
&&
PALMERLocal storm report, Mar 14, 5:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
641 AM EDT TUE MAR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 AM SNOW 2 WNW WINDSOR 43.08N 72.00W
03/14/2023 M11.0 INCH HILLSBOROUGH NH TRAINED SPOTTER
&&
PALMER